Benzodiazepines, called “benzos” for short, are medications that depress the central nervous system. Commonly known as sedatives or tranquilizers, they are prescribed to treat anxiety, insomnia, seizures, and even severe withdrawal. Occasionally, benzos may be used as an anesthetic before surgery as well.
The benzodiazepine class of drugs includes:
- Ativan (lorazepam)
- Klonopin (clonazepam)
- Halcion (triazolam)
- Librium (chlordiazepoxide)
- Oxazepam (sold under the brand name Serax)
- Valium (diazepam)
- Xanax (alprazolam)
This list is not exhaustive, as approximately 2,000 benzos have been produced, but only about 15 have been FDA-approved in the US, according to WebMD.
Benzodiazepines enhance the functioning of a neurotransmitter called gamma-aminobutyric acid (GABA), which is how this type of drug gets its sedative, hypnotic, anticonvulsant, anxiolytic, and muscle relaxant properties. Benzos can be either short-acting, intermediate, or long-acting, making them a flexible type of medication for a variety of different treatment conditions.
Handle With Extreme Care
Despite their therapeutic use, benzos are dangerous drugs and should be handled with care. Benzodiazepine addiction is a cause for concern. Data show that benzodiazepine prescriptions have increased considerably in the US, according to an April 2016 study, as well as overdose mortality involving the drugs.
Benzo misuse and abuse is also an issue. According to the 2015 National Survey on Drug Use and Health, more than 5 million people age 12 and older in the US had misused benzos in the past year.
Prolonged benzo use can lead to physical and psychological dependence and addiction. This can be the case, whether the user was prescribed the drug by a doctor or abused it recreationally for its sedative effects. The more the drug is taken, the higher the tolerance is for it, and some users’ bodies will adjust to the higher doses.
Once dependence sets in, getting off benzos is difficult. Here are four things to know about the benzo detox and withdrawal process.
Benzo withdrawal can be dangerous.
Strong or severe dependence on benzos is not safe. For those who wish to stop their use, be prepared to experience withdrawal symptoms. According to studies of benzo dependence, benzo withdrawal can range from mild-to-severe and can be relatively brief or protracted, depending on factors such as one’s dosage history, the length of time spent taking benzodiazepines, body size and type, medical history, and other characteristics.
Many of the symptoms that emerge during benzodiazepine withdrawal are similar to the symptoms of which the benzos were initially described; benzodiazepine withdrawal syndrome can include such symptoms as:
- Anxiety with or without panic attacks
- Body aches, pains
- Inability to concentrate
- Nausea and loss of appetite
- Dizziness and disorientation
- Hot and/or cold flashes
- Muscle spasms
In the most severe instances of benzo withdrawal, individuals could potentially experience convulsions, a form of delirium tremens, hallucinations, psychosis, urges to shout to lash out, and suicidal ideations.
Benzo withdrawal rarely causes serious illnesses or death, but these medications can be dangerous and deadly if taken with alcohol or other substances. Life-threatening seizures are the biggest risk for people in benzo withdrawal.
Never quit benzos cold turkey.
Regular benzo users who want to stop using are strongly advised to a) avoid quitting the drug abruptly, a process known as going cold turkey, and b) seek professional detox treatment to manage withdrawal symptoms.
Serious withdrawal symptoms can include rebound symptoms that made the person take the drug in the first place; those symptoms often return in greater severity, unfortunately.
Detox treatment under the care of licensed health care and mental health care professionals is highly recommended. A monitored withdrawal ensures clients are kept safe and comfortable and that their needs will be met throughout the process.
The tapering method has helped some recovering benzo users.
For those with a severe benzo dependency, medical personnel might choose to gradually and slowly wean them off the drug, a process called tapering, rather than abruptly cease one’s dosage as part of one’s benzo detoxification treatment.
Although it often takes longer than simply stopping the dosage, tapering allows one’s body to slowly adjust to the gradual decrease and elimination of benzodiazepines from the body without pushing recovering benzo users into immediate, severe withdrawal symptoms that could risk or even threaten their lives.
There are different kinds of tapering methods, and the length of the process may depend on how long the drug has been taken and whether the drug is short-acting, such as Xanax, or long-acting, such as clonazepam (Klonopin). Consult with your health professional to find the one that is right for you or your loved one.
It can take years to work through benzo withdrawal.
Some people who have experienced benzo withdrawal say there is nothing quick about it. It depends on the person, but post-acute withdrawal (PAWS) symptoms, which are the emotional and psychological symptoms some recovering users experience after withdrawing from a substance for a prolonged time, can last for years.
Some of these PAWS benzo symptoms include:
- Concentration difficulties
- Energy changes
- Mood swings
- Sleep disturbances
Get enough rest and pay attention to your diet during this time because some foods can trigger withdrawal symptoms or make them worse. These foods include alcohol, artificial sugars, and caffeine, among others. Professional support, as well as support from friends and family, can help recovering benzo users as they manage these symptoms.
Call Us and Make Your Way to Sobriety
To ensure safety and minimize discomfort, it’s important for people with benzodiazepine dependence or addiction to complete a benzo detox under the care of medical professionals. If you or someone you know is suffering from benzo addiction, call Drug Treatment Center Finder at 855-619-8070 today for a free consultation and assessment.